Wyoming, 2019

Damaging Wind in Wyoming, August 5, 2019

August 5, 2019 · NWS CYS · 1 event in 1 county or zone

Trained spotter reported their riding lawn mower was knocked over and damaged as a result from the thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Trained spotter reported their riding lawn mower was knocked over and damaged as a result from the thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 5, 4:50 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 5, 4:50 PM MST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
550 PM MDT Mon Aug 5 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 210 PM MDT Mon Aug 5 2019

Forecast concerns in the short term deal with severe weather
chances.

Currently...Four Corners High still in place over said area this
afternoon. 12Z Grand Junction sounding showing PWATS slightly
dropping a bit this morning...but still right around an inch. At
the surface...cold front that was over northern Wyoming this
morning...is now being analyzed from just north of Alliance...to
south of Casper to near Cokeville in extreme western Wyoming.
Modest low level moisture increases observed behind the front with
dewpoints in the upper 50s. South of the front...dewpoints in the
mid 40s are common. Latest SPC Mesoanalysis showing surface based
CAPES in the mid 2000 J/KG across the Panhandle with 1000/1500
J?KG over southeast Wyoming. Radar starting to show initiating
across southern Albany County and extreme southern Laramie Range
at 144PM this afternoon. Storm motions have been to the southeast.

For this afternoon and tonight...Appears the HRRR simulated radar
is handling current storms the best and generally followed its
guidance through the period. Storms really begin developing after
22Z and take on a more easterly movement off the Laramie Range.
HRRR showing possibility of discrete supercells developing and has
one near Cheyenne...with another near Wheatland. NAM MU CAPEs near
2000 J/KG after 21Z on both the NAM and RAP. Better shear
today...on the order of 35-45kts should help in severe
thunderstorm development.

HRRR has been very consistent on developing a possible squall
line this evening up near Converse County with line bowing out
over Niobrara County and the northern Panhandle late this evening.
Would anticipate the evening shift issuing warning through late
evening and possibly beyond as the line shifts to the southeast
into the central and possibly the southern Panhandle after 08Z.

A slightly drier day with less convection expected Tuesday as
moisture shifts east into Nebraska. Still may see a couple severe
thunderstorms in the Panhandle Tuesday afternoon. SPC's Marginal
Risk area looks good for the Panhandle.

.LONG TERM...(Wednesday night through Monday)
Issued at 210 PM MDT Mon Aug 5 2019

Thursday...Looks like a decent setup for scattered to numerous
showers and scattered thunderstorms in the afternoon and evening
with adequate low and mid level moisture, upslope low level
southeast winds and a shortwave trough aloft passing overhead
around peak heating. Temperatures will be cooler than Wednesday
with increased cloud cover and a greater coverage of showers and
thunderstorms.

Friday...With some decrease in low and mid level moisture, will see
a general decrease in shower and thunderstorm coverage.

Saturday...Ridging develops aloft, though with enough low and mid
level moisture, will again see isolated to scattered afternoon and
evening shower and thunderstorm coverage.

Sunday...Warmer temperatures aloft will help inhibit thunderstorm
development, thus the coverage of showers and thunderstorms will be
more isolated.

Monday...Somewhat drier air moves in at the low and mid levels,
making for a mostly dry day with perhaps an isolated thunderstorm or
two over and near the southern Laramie Range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 542 PM MDT Mon Aug 5 2019

Wyoming TAFS...Thunderstorms in the vicinity to occasional
thunderstorms at KCYS from 00Z to 03Z producing wind gusts to 25
knots and MVFR visibilities. KLAR and KRWL will see VFR conditions
this evening and overnight with wind gusts to 10 knots until 12Z.

Nebraska TAFS...Thunderstorms in the vicinity from 03Z to 05Z in
the Panhandle for airport sites. This trend will continue to quiet
down in the early night hours. KCDR and KAIA have the chance for
winds to die down and fog to develop between 07Z-09Z. Ceilings
will lower down accordingly. Expect skies to clear out by
daybreak.

&&

.FIRE WEATHER...
Issued at 210 PM MDT Mon Aug 5 2019

Minor fire weather concerns for Tuesday as monsoonal moisture
shifts east out of Carbon County. Could see afternoon humidity
falling to a little below 15 percent across Carbon County Tuesday.
Fortunately...winds are expected to be light...so fire weather
should be minimal Tuesday. Increasing moisture again Wednesday
into the end of the week as chances for wetting rains begin to
increase. Widespread showers and thunderstorms likely Thursday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...BMW
FIRE WEATHER...GCC
Hazardous weather outlook, Aug 5, 3:00 AM MST, 15 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
400 AM MDT Mon Aug 5 2019

WYZ103>106-109>117-061000-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
400 AM MDT Mon Aug 5 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
061000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
400 AM MDT Mon Aug 5 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong and severe thunderstorms will be possible this afternoon
across the High Plains of Wyoming and into the Nebraska Panhandle
late afternoon and into the mid to late evening hours. Hail of
half inch to half dollar size, localized 50-70 mph winds, frequent
lightning, and brief heavy rain will be possible with the more
robust storms. Storm activity should end from west to east
through the mid to late evening hours tonight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

General thunderstorm to marginal risk of severe weather possible
over the next couple days with localized small hail, 30-50 mph
winds, and heavy rainfall the main hazards.

.Spotter information statement...

Spotter activation may be needed today.

Allen

In the hours before

Special weather statement, Aug 5, 5:23 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
623 PM MDT Mon Aug 5 2019

WYZ114>116-060115-
South Laramie Range WY-Laramie Valley WY-Snowy Range WY-
623 PM MDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ALBANY COUNTY UNTIL
715 PM MDT...

At 623 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lake Hattie Reservoir, or 23 miles west of Laramie, moving southeast
at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Albany, Woods Landing-Jelm, Lake Owen Campground, Lake Hattie
Reservoir, Woods Landing, Lake Owen, Hutton Lake and Centennial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4119 10617 4133 10602 4114 10558 4099 10575
      4100 10592
TIME...MOT...LOC 0023Z 307DEG 20KT 4122 10602

Trudel
Special weather statement, Aug 5, 5:40 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
640 PM MDT Mon Aug 5 2019

WYZ103-106-060130-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
640 PM MDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY AND WEST
CENTRAL PLATTE COUNTIES UNTIL 730 PM MDT...

At 640 PM MDT, Doppler radar was tracking a strong thunderstorm near
Garrett, or 29 miles west of Wheatland, moving southeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Garrett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4205 10568 4219 10553 4203 10507 4176 10535
TIME...MOT...LOC 0040Z 307DEG 20KT 4208 10553

Trudel
Special weather statement, Aug 5, 5:55 PM MST, 1 hour before
Special Weather Statement
National Weather Service Cheyenne WY
655 PM MDT Mon Aug 5 2019

WYZ118-060130-
Central Laramie County WY-
655 PM MDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 730 PM MDT...

At 654 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ranchettes, or near Cheyenne, moving southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, Hillsdale, Ranchettes, Frontier Park, North Cheyenne,
Warren AFB and Fox Farm-College.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 12 and 15.
 Interstate 80 in Wyoming between mile markers 364 and 381.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4117 10487 4128 10477 4120 10440 4100 10456
TIME...MOT...LOC 0054Z 294DEG 22KT 4119 10476

Trudel
Special weather statement, Aug 5, 6:05 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
705 PM MDT Mon Aug 5 2019

WYZ101-060145-
Converse County Lower Elevations WY-
705 PM MDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CONVERSE COUNTY
UNTIL 745 PM MDT...

At 704 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles southeast of Pine Tree Junction, or 23 miles south of Wright,
moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4337 10502 4308 10533 4338 10570 4350 10556
      4350 10547
TIME...MOT...LOC 0104Z 309DEG 20KT 4341 10554

Trudel
Special weather statement, Aug 5, 6:21 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
721 PM MDT Mon Aug 5 2019

WYZ101-103-107-060200-
East Platte County WY-Converse County Lower Elevations WY-
North Laramie Range WY-
721 PM MDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY...
NORTHWESTERN PLATTE AND SOUTHWESTERN CONVERSE COUNTIES UNTIL 800 PM
MDT...

At 721 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Laprele Reservoir, or 15 miles southwest of Douglas,
moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Esterbrook Campground, Laprele Reservoir, Esterbrook, Curtis Gulch
Campground, Laramie Peak and Harris Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4256 10584 4273 10564 4250 10507 4220 10537
TIME...MOT...LOC 0121Z 309DEG 20KT 4259 10559

Trudel
Special weather statement, Aug 5, 6:42 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
742 PM MDT Mon Aug 5 2019

WYZ106>108-117-118-060230-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-
742 PM MDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY...
SOUTHWESTERN GOSHEN...NORTHWESTERN LARAMIE AND SOUTHERN PLATTE
COUNTIES UNTIL 830 PM MDT...

At 741 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Iron Mountain, or 24 miles southwest of Wheatland,
moving southeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Albany, southwestern Goshen, northwestern Laramie and southern Platte
Counties.

This includes Interstate 25 in Wyoming between mile markers 29 and
57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4136 10490 4173 10529 4188 10518 4172 10456
TIME...MOT...LOC 0141Z 308DEG 33KT 4174 10516

Trudel

The radar

The Cheyenne radar (KCYS), 144 km away, was scanning. The volume nearest the first event began at 01:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Converse

When
August 5, 6:55 PM MST
Where
Converse County, 3.16 mi SSW of Esterbrook
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.370, -105.390

Resident's riding lawn mower was knocked over and damaged as a result from the thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838957.